Texas, 2019

Tornado and Hail in Texas, April 27, 2019

April 27, 2019 · NWS LUB · 6 events in 4 counties and zones

Isolated thunderstorms erupted this afternoon along a southward moving cold front. The southeast movement to these storms allowed some to parallel the front and acquire supercell structures that created swaths of large to very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms erupted this afternoon along a southward moving cold front. The southeast movement to these storms allowed some to parallel the front and acquire supercell structures that created swaths of large to very large hail. An EFU tornado accompanied one of these supercells in Stonewall County and was photographed by many storm chasers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 2:23 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 27, 2:23 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
323 PM CDT Sat Apr 27 2019

.DISCUSSION...

Let's first cover what's going to happen this afternoon and tonight.
A cold front has been slowly sagging southward this afternoon out of
the TX Panhandle into our FA, and as of this writing was draped from
northern Oldham county to somewhere diffusely around Collingsworth
County. On the flip side, a dry line was crossing the TX/NM border
through Bailey down to Yoakum counties and moving eastward. Around
1500J/kg+ CAPE had built up from Castro down through Hale to Lynn
counties and eastward with CIN rapidly decaying. Therefore, the
first storms were going up ahead of the frontal boundary along the
dryline in Parmer County. Whew...and that's just the setup! Ok,
what's going to happen now? Storms are expected to continue to fire
along the meeting point of the front and dryline over the next
several hours and head eastward. Low-level shear is quite lacking,
but the deep shear is healthy at 40-50 KT, good enough for
supercells. Inverted-V sounding profiles lead to the thought of
damaging downburst winds, but we must also think about the potential
for hail...big hail. Lapse rates sfc to 3km are on the order of 9-10
deg C/km and going up, 3-6km still a healthy 8 deg C/km. Hail
around 1-2" with most storms should suffice, but it would not
surprise if a few of the stronger cells produce over 2" hail.

While all this is going on, a low will be moving south out of
Alberta, pulling a cold front behind it this evening. Flow later
tonight will turn just slightly NW. The dryline will retreat
overnight, allowing for areas of patchy fog across portions of the
southern South Plains. During the day tomorrow, somewhat zonal flow
returns, and there's a marginal chance the dryline could become
active in the afternoon. This is highly conditional, so went with
silent PoPs for the time being. A low off SOCAL will be developing
and deepening and that aforementioned Canadian low will be skimming
the border of the US in ND, still sending its front southward.
Aloft, we'll see southwest flow return, which will start to play
into our weather picture on Monday. So, let's head into Monday. That
SW flow will start pulling in a chunk of Pacific moisture ahead of
the SOCAL low, just making it onshore. By this point the Canadian
low will have washed out, but the ensuing front will still be moving
south, now knocking on the door of the TX/OK Panhandles. By Monday
afternoon, that front is expected to stall out across part of our FA
with the SOCAL low now moving into the Desert SW (oh, and that
moisture is still getting pulled in!).

Monday night is when things change again. Storms are expected to
break out along the stalled front...heard this story before? Again,
we will have to see exactly how far south the front goes to know
exactly where storms break out, but they are expected to lift north
across the boundary. There is a slight chance some of these could be
severe. While this event is ongoing, our low will be lifting into
the Four Corners and beginning to open into a trough. By Tuesday
morning, the opened trough will lift far enough northeast to provide
extra lift across our area to continue the overnight convection
through around midday; however, as it continues to weaken and lift
north, we loose the extra energy and rain exits to the east by the
afternoon.

Wednesday appears to be our inbetween day with things pretty calm
before the next system hits. Early Thursday morning, a southern
ripple in the flow creates storms south of the region and moving
north aided by the pull of northern trough over N Central Plains.
All the while, a front will be working in making this round rather
short by pushing the convection out by midday. This will be a short-
lived lull. Gulf moisture slipping around the backside of a ridge on
Friday starts storms in the high terrain of NM and possibly a bit in
our area. Another low off the coast of Cali deepens as it moves
onshore late that evening as we return to NW flow. Finally,
continued Gulf moisture rips across the high terrain of NM on
Saturday, mixing with W/NW flow and may push storms our way.

What a week of weather.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

74/99
Hazardous weather outlook, Apr 27, 2:51 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
351 PM CDT Sat Apr 27 2019

TXZ021>044-280900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sat Apr 27 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across much of the southern TX
Panhandle and South Plains, as well as all of the Rolling Plains
this afternoon and early evening. While most storms will produce
hail of around 1-2" in diameter, the most severe storms will be
capable of producing hail up to 2.5" in diameter. Damaging wind
gusts to 65 mph and locally heavy rainfall are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

The radar

The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Floyd

When
April 27, 4:05 PM CST to 4:12 PM CST
Where
Floyd County, 3.3 mi NNW of Floydada to 0.37 mi SW of Floydada
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
34.021, -101.360

A swath of severe hail up to 1.5 inches in diameter fell in and near Floydada. Damage information was not available.

Hail, Dickens

When
April 27, 4:10 PM CST to 4:18 PM CST
Where
Dickens County, 6.9 mi W of Dickens to 5.19 mi W of Spur
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.620, -100.950

Severe hail up to half dollar size was reported, but damage information was not available.

Thunderstorm Wind, Kent

When
April 27, 5:30 PM CST
Where
Kent County, Jayton Kent Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -100.570

Measured by a Texas Tech University West Texas mesonet.

Hail, Kent

When
April 27, 5:45 PM CST
Where
Kent County, 1.16 mi E of Jayton Kent Co Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.230, -100.550

Damage information was not available.

Tornado, Stonewall

When
April 27, 5:49 PM CST to 6:03 PM CST
Where
Stonewall County, 2.13 mi ENE of Peacock to 2.73 mi S of Swenson
Rating
EFU
Path length
2.35 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.191, -100.366

Multiple storm chasers documented a tornado drifting southeast near Peacock. This tornado did not cause any known damage as it remained over open land.

Hail, Stonewall

When
April 27, 5:54 PM CST to 6:25 PM CST
Where
Stonewall County, 2.07 mi N of Peacock to 2.41 mi ESE of Aspermont
Measured
2.75 in hail
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
33.210, -100.400

A tornadic supercell produced a long swath of severe hail ranging in size from quarters to as large as baseballs at times. Damage photos from social media indicated some cars sustained heavy damage, but damage to homes or other property was not known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810891, 810893, 810897, 810896, 810884, 810885.